Florida, 2020

Flash Flood and Flood in Florida, August 3 to 4, 2020

August 3 to 4, 2020 · NWS JAX · 18 events in 2 counties and zones

Several low level boundaries were across the local forecast area including a wake trough axis post-Isaias across south Georgia and an outflow boundary stalled near the I-95 corridor of NE FL. 4 degC), scattered strong to severe storms developed along and near the boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several low level boundaries were across the local forecast area including a wake trough axis post-Isaias across south Georgia and an outflow boundary stalled near the I-95 corridor of NE FL. With daytime heating, high moisture content (PWAT 2 inches) and steeper mid level lapse rates (MU 7.4 degC), scattered strong to severe storms developed along and near the boundaries. Hazards included downbursts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 3, 7:49 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 7:49 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
849 PM EDT Mon Aug 3 2020

.UPDATE...

Hurricane Isaias has progressed northward towards the Carolinas
with bands of showers with embedded thunderstorms moving from
west to east across southeast Georgia and portions of northeast
Florida in the storms wake. Conditions will be clearing overnight
and into Wednesday morning as the storms weaken and move east of
the coastline. Overnight low temperatures will be in the lower to
mid 70s over inland areas and in the mid to upper 70s along the
coastline.

&&

.PREV DISCUSSION [804 PM EDT]...

.Near Term.../through Tonight/...

Isaias will continue to track to the north northeast of the
forecast area this afternoon. Bands will continue to move onshore
around the system. With diurnal heating over land, especially
inland, convection will strengthen as these bands move through.
With loss of day time heating, convection will dissipate into the
overnight.

Low temperatures will run a little above normal Tonight.

.Short Term.../Tuesday through Friday/...

A trough of low pressure will extend across the southeastern US
Tuesday, as high pressure builds well to the east. The resultant
surface flow will be from the south which will increase moisture
across the region. The combination of the trough, sea breeze
boundary convergence, along with the a moist airmass will provide
for scattered to numerous convection Tuesday, mainly in the
afternoon hours. With loss of day time heating activity will
dissipate into Tuesday night. A similar pattern is expected for
Wednesday, but the trough will be weaker. The region will be
between high pressure to the east northeast and a trough to the
northwest Thursday into Friday. The continued south flow will keep
moisture across the region late in the week with mainly diurnally
driven scattered to numerous storms expected.

Temperatures will trend a little above normal this period.

.Long Term.../Friday night through Monday/...

A fairly persistent pattern with high pressure to the east and a
trough of low pressure to the northwest. This will lead to a
continued moist flow, with above normal precipitation chances.

Temperatures will trend near to a little above normal this period.

.AVIATION...
[Through 00Z Wednesday]

Hurricane Isaias has moved northward outside of the region with
trailing bands of scattered showers with a potential for isolated
thunderstorms moving across the forecast area in the afternoon and
evening hours before clearing out early in the morning. IFR
conditions possible tomorrow with diurnal storm developments in
the afternoon on Wednesday. Mild winds will shift about to become
more out of the S-SW by tomorrow.

.Marine...

Isaias will continue to track to the north northeast of the
region this evening, with conditions improving through the night.
The region will be between high pressure toward the east, and a
trough across the southeastern US for the rest of the week.

Rip Currents: SE GA: High Risk Today, Moderate Tuesday
              NE FL: High Risk Today, Moderate Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  94  73  95  74 /  30  50  10  50  10
SSI  78  91  78  91  78 /  20  30  20  40  20
JAX  76  96  75  94  75 /  30  40  10  50  10
SGJ  76  93  75  91  75 /  40  40  10  50  20
GNV  76  96  74  93  74 /  20  50  10  60  10
OCF  76  94  75  92  74 /  20  50  20  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT Tuesday for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk until 2 AM EDT Tuesday for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 11 PM EDT this evening for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

     Small Craft Advisory until 10 PM EDT this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Aug 3, 8:09 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
909 PM EDT Mon Aug 3 2020

GAZ135-136-040200-
Appling GA-Wayne GA-
909 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE AND SOUTHEASTERN
APPLING COUNTIES UNTIL 1000 PM EDT...

* At 908 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Odum, or 9 miles southeast of
  Surrency, moving east at 30 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jesup, Gardi, Odum and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3173 8191 3171 8188 3167 8185 3165 8181
      3166 8181 3164 8179 3163 8179 3163 8177
      3161 8177 3161 8175 3160 8175 3161 8174
      3158 8170 3155 8169 3155 8167 3146 8168
      3158 8223 3174 8217
TIME...MOT...LOC 0108Z 280DEG 25KT 3165 8206

KB
Special weather statement, Aug 3, 8:52 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
952 PM EDT Mon Aug 3 2020

GAZ136-153-040230-
Inland Glynn GA-Wayne GA-
952 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 1030 PM EDT...

* At 951 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Gardi, moving southeast at 30
  mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Gardi, Everett and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3127 8157 3149 8187 3160 8172 3158 8170
      3156 8170 3154 8168 3154 8167 3149 8164
      3148 8162 3147 8161 3145 8163 3144 8161
      3143 8161 3139 8157 3138 8155 3138 8154
      3135 8150
TIME...MOT...LOC 0151Z 298DEG 26KT 3149 8175

KB
Special weather statement, Aug 3, 10:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1115 PM EDT Mon Aug 3 2020

GAZ153-154-165-166-040330-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
1115 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMDEN AND
SOUTHEASTERN GLYNN COUNTIES UNTIL 1130 PM EDT...

* At 1115 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Sea Island, or over St. Simons
  Island, moving east at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
  Sea Island, Jekyll Island and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3121 8124 3118 8127 3110 8137 3101 8138
      3098 8140 3104 8176 3128 8139 3128 8138
      3129 8138 3130 8137 3130 8134 3131 8134
      3130 8133 3128 8132 3128 8126 3127 8122
TIME...MOT...LOC 0315Z 284DEG 23KT 3114 8136

NELSON

The radar

The Jacksonville radar (KJAX), 22 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 heavy rain, 1 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Duval

When
August 3, 11:00 PM EST to August 4, 8:00 PM EST
Where
Duval County, 1.83 mi SW of Cambon
Reported by
Public
Coordinates
30.310, -81.820

Daily rainfall total of 4.79 inches was measured at a rain gauge. Most occurred with evening thunderstorms.

Heavy Rain, Duval

When
August 3, 11:00 PM EST to August 4, 9:00 PM EST
Where
Duval County, 0.6 mi E of Otis
Reported by
Public
Coordinates
30.300, -81.870

A public rain gauge measured a total of 3.87 inches. Most rain occurred during evening thunderstorms.

Heavy Rain, Duval

When
August 3, 11:00 PM EST to August 4, 9:00 PM EST
Where
Duval County, 2.16 mi NNW of Cambon
Reported by
Public
Coordinates
30.360, -81.810

A public rain gauge measured a daily total of 4.12 inches of rain. Most occurred in the evening with thunderstorms.

Heavy Rain, Putnam

When
August 3, 11:00 PM EST to August 4, 7:00 PM EST
Where
Putnam County, 1.83 mi NE of Fruitland
Reported by
Public
Coordinates
29.440, -81.630

A public rain gauge measured a daily rain total of 2.65 inches. Most occurred with afternoon and evening thunderstorms.

Heavy Rain, Duval

When
August 4, 6:00 PM EST to 7:30 PM EST
Where
Duval County, 1.83 mi SW of Cambon
Reported by
Mesonet
Coordinates
30.310, -81.820

A private weather station along Crystal Springs East measured 4.66 inches of rainfall in about 90 minutes.

Hail, Duval

When
August 4, 6:17 PM EST
Where
Duval County, 0.69 mi N of Marietta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.330, -81.780

Nickel size hail was observed.

Hail, Duval

When
August 4, 6:25 PM EST
Where
Duval County, 0.91 mi NE of Marietta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.330, -81.770

Quarter size hail was observed in Marietta Subdivision.

Hail, Duval

When
August 4, 6:29 PM EST
Where
Duval County, 0.6 mi E of Marietta
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.320, -81.770

Golf ball hail was observed.

Hail, Duval

When
August 4, 6:30 PM EST
Where
Duval County, 1.51 mi SSW of Cambon
Measured
1.75 in hail
Reported by
Public
Coordinates
30.310, -81.810

Golf ball size hail was observed at Westside Chandler Oaks.

Hail, Duval

When
August 4, 6:39 PM EST
Where
Duval County, 0.6 mi W of Jacksonville Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.250, -81.790

Penny size hail was reported in Jacksonville Heights.

Hail, Duval

When
August 4, 6:40 PM EST
Where
Duval County, 0.6 mi W of Herlong Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
30.280, -81.810

Ping pong ball size hail was observed near Herlong Airfield.

Flood, Duval

When
August 4, 6:42 PM EST
Where
Duval County, 0.74 mi SSE of Whitehouse to 0.69 mi S of Whitehouse
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.310, -81.845

Street flooding was observed between West Beaver Street and Chaffee Road to I-295.

Hail, Duval

When
August 4, 6:42 PM EST
Where
Duval County, 0.69 mi S of Whitehouse
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.310, -81.850

Quarter size hail was observed west of Normandy.

Hail, Duval

When
August 4, 6:57 PM EST
Where
Duval County, 1.83 mi NW of Herlong Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
30.300, -81.820

Two inch size hail was observed near Crystal Springs Road.

Hail, Duval

When
August 4, 6:57 PM EST
Where
Duval County, 1.19 mi E of Whitehouse
Measured
1.75 in hail
Reported by
Public
Coordinates
30.320, -81.830

Golf ball size hail was observed in the Paradise Village Subdivision, just north of Beaver Street.

Thunderstorm Wind, Duval

When
August 4, 7:10 PM EST
Where
Duval County, Aldridge
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.450, -81.600

A small tree was snapped with numerous tree limbs blown down. Damage occurred to a fence. The time of damage was based on radar.

Heavy Rain, Duval

When
August 4, 8:00 PM EST
Where
Duval County, 2.76 mi N of Cedar Hills
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.310, -81.730

Rainfall caused a roof to cave in at at Dunkin Donuts along Cassat Avenue. The cost of damage was unknown, but it was estimated for Storm Data.

Flash Flood, Duval

When
August 4, 8:50 PM EST
Where
Duval County, 2.3 mi SW of Jacksonville to 1.9 mi SW of Jacksonville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.327, -81.698

McCoys creek flooded onto McCoys Creek Blvd. Some of the deepest water was at the King Street intersection.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904902, 904903, 904904, 904906, 904900, 904891, 904892, 904893, 904894, 904895, 904896, 904890, 904897, 904898, 904899, 904905, 904901, 904889.